Louisiana, 2011

Flash Flood and Heavy Rain in Louisiana, March 4, 2011

March 4, 2011 · NWS LIX · 3 events in 1 county or zone

Nearly stationary thunderstorms produced rain totals in excess of 6 inches over a small portion of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Nearly stationary thunderstorms produced rain totals in excess of 6 inches over a small portion of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 4, 3:47 AM CST, 12 hours 13 minutes earlier.

Area forecast discussion, Mar 4, 3:47 AM CST, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 AM CST FRI MAR 4 2011

.SYNOPTIC...
A SURFACE LOW PRESSURE AREA REMAINS CENTERED OVER THE WESTERN
GULF OF MEXICO AT 09Z...AS THE SURFACE RIDGE OF HIGH PRESSURE
EXTENDS FROM THE ATLANTIC SEABOARD WEST INTO THE LOWER MS RIVER
VALLEY. PATCHY FOG HAS DEVELOPED THIS MORNING... WITH EXTENSIVE
LOW CLOUDINESS ACROSS THE REGION. PREVAILING WINDS CONTINUE FROM
THE SOUTHEAST AND WILL REMAIN SOUTHEAST TO SOUTH THROUGH SATURDAY.
AS A RESULT...THIS MOISTURE PLUME WILL CONTINUE TO PUSH OVER THE
REGION.

.AVIATION...
SOUTHEAST WIND WILL INCREASE TODAY AND BECOME RATHER GUSTY. SOME
LIGHT SHOWER ACTIVITY EXPECTED ONCE AGAIN TODAY OVER MOST OF TEH
AREA. MAINLY VFR CONDITIONS FOR MOST SITES NEAR THE GULF COAST AS
CEILINGS SHOULD STAY ABOVE BKN030 THROUGH LATE MORNING. LOWER MVFR
CEILINGS WILL BE FOUND IN BTR AND MCB. ALL CEILINGS WILL BEGIN TO
LOWER BY MID TO LATE MORNING AND MVFR CONDITIONS OF OVC010-015
SHOULD BE COMMON AT ALL TERMINALS BY AFTERNOON. THESE CONDITIONS
WILL LAST TO THE END OF THE 12Z TAF CYCLE. SOME TEMPO BKN008 WILL
ALSO BEGIN TO SNEAK IN THROUGH THE TAF CYCLE WITH ANY SH/TS
ACTIVITY. THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TS BUT THIS
WILL DEFINITELY NOT BE WIDESPREAD AS MOST SHOWERS WILL BE MOVING
THROUGH A FAIRLY STABLE MARINE LAYER. WILL MENTION ONLY SHRA IN TAFS
FOR NOW BUT A TS WOULD NOT BE RULED OUT. BETTER CHANCES OF SEEING TS
WILL BE AS THE COLD FRONT MOVES THROUGH.

&&

.MARINE...
COLD FRONT HAS CAUSED WINDS TO INCREASE TO ADVISORY CRITERIA FOR ALL
AREAS THIS MORNING. A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY
NIGHT. THIS WILL BRING NORTHERLY WINDS WHICH SHOULD EASE THROUGH THE
DAY SUNDAY. NORTHERLY WINDS MAY BE STRONG ENOUGH TO PROMPT
ADVISORIES AS WELL WHICH MAY CAUSE THE HEADLINES TO BE EXTENDED ON
THE BACK SIDE OF THE COLD FRONT. SOME TS ACTIVITY IS EXPECTED WITH
THIS SYSTEM AND SHOULD BE THROUGH ALL WATERS BY SUN AFTERNOON. HIGH
PRESSURE WILL QUICKLY MOVE TO THE EAST COAST CAUSING RETURN FLOW TO
RESUME AHEAD OF THE NEXT FRONTAL SYSTEM EXPECTED NEXT WED NIGHT.

&&

.SHORT TERM...
AN UPPER LEVEL SHORTWAVE WILL PUSH FROM THE ROCKIES INTO THE
MISSISSIPPI RIVER VALLEY TODAY TO COINCIDE WITH GULF MOISTURE
STREAM OVER THE P/CWA. THE SAME TIME...MODELS PUSH A COLD FRONT
INTO SOUTHERN STATES SATURDAY AND THROUGH THE REGION BY SATURDAY
NIGHT. THE MID- TO UPPER-LEVEL WIND PROFILE SUGGESTS ISOLATED SEVERE
THUNDERSTORMS MIGHT BE POSSIBLE. HOWEVER...LOW LEVEL CLOUDINESS
WILL REMAIN OVER THE REGION AND COULD BE AN ISSUE FOR HEATING AND
A DETERRENT TO ANY WIDE-SCALE CONVECTIVE DEVELOPMENT TODAY.

THE MODELS DO NOT READILY CONVERGE ON SAME SOLUTION...WITH THE NAM
SUGGESTING ONSET OF STRONGER STORMS EARLIER THAN GFS. IN BOTH
MODELS STRONG CONVECTION IS PROGGED BY SATURDAY...AS THE SOUTHERLY
850 MB JET OF ABOUT 35 TO 45 KTS EXTENDS INTO SOUTHERN STATES AND
250 MB JET MAX PUSHES ACROSS SOUTHERN LOUISIANA FROM 18Z TO 00Z
SUN. THE TROUGH WILL CONTINUE TO DIG AND BECOME MORE AMPLIFIED AS
IT WORKS EAST. THE COLD FRONT WILL SLOWLY WORK INTO THE CWA FROM
THE NORTHWEST LATE SATURDAY...WITH A WEAK SURFACE WAVE DEVELOPING
ALONG THE FRONT. BY EARLY SATURDAY EVENING...BOTH MODELS INDICATE
A DEVELOPING SURFACE LOW OVER SOUTHERN MS. THEREFORE...SATURDAY
AND SATURDAY NIGHT WILL BE ACTIVE OVER THE P/CWA. AFTER 06Z...ONLY
THE EASTERN PORTION OF CWA WILL REMAIN IN RIGHT REAR QUADRANT OF
UPPER JET...AS THE SURFACE LOW PUSHES EAST INTO ALABAMA.

THE COLD FRONT WILL SERVE AS AS A FOCUSING MECHANISM AND WILL
LIKELY ENHANCE CONVECTION. GIVEN LOW-LEVEL SHEAR AND SUPPORTIVE
UPPER-LEVEL WINDS LINGERING ACROSS THE LOWER MS VALLEY/CENTRAL
GULF COAST STATES...EXPECT A MARGINAL SEVERE THREAT THROUGH
SATURDAY NIGHT. THE MORE LIKELY IMPACTS WILL BE STRONG WINDS AND
HAIL...WITH AN ISOLATED CHANCE OF A TORNADO DEVELOPING.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH AMOUNTS OVER 1 INCH IN
STRONGER STORMS. RAINS WILL CONTINUE OFF AND ON SATURDAY AND MAY
IMPACT SOME MARDI GRAS ACTIVITIES.

AFTER THE COLD FRONT PUSHES THROUGH SAT NIGHT...SFC HIGH PRESSURE
WILL BECOME ENTRENCHED OVER THE ATLANTIC SEABOARD. A WEAK SURFACE
WAVE WILL PUSH INTO THE WESTERN GULF. ZONAL FLOW ALOFT WILL DOMINATE
ALL OF THE CONUS.

.LONG TERM...
NO CHANGES TO THE PREVIOUS FORECAST. THE MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT THROUGH TUESDAY...WHEN THE GFS ONCE AGAIN
PRODUCES THE FASTER SOLUTION THAN THE ECMWF.

BEHIND THE FRONT...HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY
AND MONDAY (LUNDI GRAS). CONDITIONS WILL BE CLEAR AND COOL. BY
TUESDAY...TEMPS WILL MODERATE SOME AND DAYTIME HIGHS WILL BE
COMFORTABLE FOR MARDI GRAS ACTIVITIES.

INCLEMENT CONDITIONS WILL REDEVELOP WEDNESDAY INTO THURSDAY. THE
GFS BRINGS THE NEXT COLD FRONT THROUGH WEDNESDAY AFTERNOON.
HOWEVER...THE ECMWF BRINGS THE FRONT INTO THE REGION UNTIL
OVERNIGHT WED. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THIS
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  60  69  37 /  70  90  90  30
BTR  76  63  74  42 /  50  60  90  30
ASD  70  63  74  44 /  70  90  90  50
MSY  73  63  75  47 /  70  80  90  50
GPT  68  64  72  44 /  70  80  90  60
PQL  69  61  73  46 /  70  80  90  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Mar 4, 3:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CST FRI MAR 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-052145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
335 PM CST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH 9 PM FOR THE OUTER COASTAL
WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER FOR FREQUENT
GUSTS IN EXCESS OF 35 KNOTS. OTHERWISE...A SMALL CRAFT ADVISORY
IS IN EFFECT TODAY THROUGH LATE TONIGHT FOR THE GULF COASTAL
WATERS AND TIDAL LAKES. ONSHORE FLOW WILL INCREASE TO 20 TO 25
KNOTS WITH OCCASIONAL HIGHER GUSTS. SEAS OF 4 TO 7 FEET ARE
COMMON
NEARSHORE...WITH SEAS AS HIGH AS 10 TO 12 FEET OVER THE OUTER
WATERS. WAVES OF 4 TO 5 FEET WILL BE LIKELY ON THE TIDAL LAKES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...BUT SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE STRONG COLD FRONT MOVES ACROSS THE REGION ON SATURDAY...
SHOWERS AND THUNDERSTORM ACTIVITY WILL INCREASE. THE FRONTAL
BOUNDARY WILL HELP FOCUS CONVECTION...AS IT PROGRESSES TO THE
MISSISSIPPI GULF COASTAL REGION SATURDAY NIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY
NIGHT. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...PERIODS OF
COPIOUS RAINFALL...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL
AMOUNTS OVER 1 INCH MAY OCCUR IN STRONGER STORMS. ISOLATED
TORNADOES AND WATERSPOUTS MAY ALSO DEVELOP.

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH TUESDAY.
ANOTHER COLD FRONT WILL MOVE THROUGH THE GULF COASTAL REGION
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SPOTTER ACTIVATION
MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN WITH THE NEXT WEATHER
SYSTEM WHEN IT MOVES ACROSS THE REGION ON WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Tangipahoa

When
March 4, 4:00 PM CST to 7:30 PM CST
Where
Tangipahoa County, 4 mi E of Ponchatoula
Reported by
COOP Observer
Coordinates
30.430, -90.363

The Cooperative observer near Pontchatoula measured 6.1 inches of rain between 1600CST and 1930CST.

Heavy Rain, Tangipahoa

When
March 4, 4:00 PM CST to 7:30 PM CST
Where
Tangipahoa County, 6 mi E of Hammond
Reported by
COOP Observer
Coordinates
30.500, -90.369

The LSU Agcenter in Hammond recorded 4.34 inches of rain since 1500CST.

Flash Flood, Tangipahoa

When
March 4, 6:35 PM CST to 10:00 PM CST
Where
Tangipahoa County, 2.88 mi N of Baptist to 3.47 mi SSW of Wadesboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.542, -90.529

A few roads in eastern portions of Hammond, including Old Covington Highway and Highway 190 East had water across them. Several roads were flooded between the Hammond area and Pontchatoula. A few other roads were closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279327, 279330, 279329.